Wyoming, 2021

High Wind in Wyoming, November 18 to 19, 2021

November 18 to 19, 2021 · NWS CYS · 3 events in 3 counties and zones

Strong winds returned overnight on the 18th continuing through much of the morning on the 19th. Wind gusts up to 75 MPH closed Interstate 80 between Laramie and Rawlins to light, high profile vehicles for around 21 hours.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds returned overnight on the 18th continuing through much of the morning on the 19th. Wind gusts up to 75 MPH closed Interstate 80 between Laramie and Rawlins to light, high profile vehicles for around 21 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 18, 4:26 PM MST, 3 hours 38 minutes earlier.

Area forecast discussion, Nov 18, 4:26 PM MST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
426 PM MST Thu Nov 18 2021

.SHORT TERM...(This evening through Saturday)
Issued at 230 PM MST Thu Nov 18 2021

The main challenge for this forecast is the high wind threat
tonight into Friday.

Currently, temperatures are rebounding nicely this afternoon from
some very chilly lows this morning as weak ridging briefly builds
into our region. Satellite imagery shows increasing high clouds
out ahead of the next storm system moving into the west coast
today. Cloud coverage will increase through the night along with
increasing winds, which may cause tonight's low temperatures to be
reached earlier in the night than usual and then warming slightly
during the early morning hours. Not expecting temperatures nearly
as cold as last night, and the increasing winds could lead to a
very mild night in the Laramie valley and SE WY east of the
Laramie range. The NE panhandle will likely be the cold spot
tonight owing to the later arriving cloud cover and lighter winds.

Speaking of the wind threat, guidance shows pressure gradients
increasing rapidly this afternoon and evening, prompting yet
another round of high winds. A High Wind Warning remains in effect
for the Arlington and Bordeaux areas starting at 5PM today and
lasting until 2PM Friday. Could see the need to extend the
Arlington warning later into Friday night, but will let the
current timing stand for now. Confidence is lower still for
Bordeaux as guidance does not show the surface lee trough reaching
very far east of the terrain crest, leaving the best pressure
gradients over the terrain rather than pulling the winds further
east. Still, very strong 700-mb flow and the potential for
mountain wave enhancement points in favor of high winds, but it
may be a shorter window at Bordeaux than Arlington.

Uncertainty is also high regarding the high wind threat for the
I-80 summit. However, due to GFS forecast of 700-mb winds
approaching 65 knots and a decent mountain top inversion, have
decided to upgrade the summit zone to a High Wind Warning,
starting at 9PM. Have also extended the end of the warning through
2PM Friday to align with the other warnings and account for the
possibility for daytime mixing to give another chance at hitting
criteria. However, models currently don't show strong subsidence
or the pressure gradient extending east of the Laramie range much,
thus leaving lower confidence. Due to those factors, have left the
foothills zone in the High Wind Watch. While height gradients and
the 700-mb flow weaken somewhat Friday afternoon, they remain
elevated through about 12z Saturday. Thus, an extension of high
wind headlines especially at Arlington could be needed tomorrow.

Other than the winds main topics today include warming
temperatures for Friday, and then mountain snowfall and a cold
front for Saturday. Friday will be a warm day, reaching the mid
40s to around 50 west of the Laramie range, and upper 50s to lower
60s to the east with the downslope winds and warming 700-mb
temperatures. Increased moisture has been filtering into the
mid/upper atmosphere through the day on Thursday, and this will
start to mix downward on Friday, boosting dewpoint temperatures
from the parched values in place today. Should still be pretty
dry, and low RH is expected again. See the Fire Weather discussion
below for more details.

The next shortwave arrives on Saturday, and moist flow will lead
to some orographic snowfall Friday night into Saturday morning.
Currently not expecting major snowfall, but perhaps 2-4" in the
Snowy and Sierra Madre ranges. A few rain/snow showers are
possible during the day on Saturday, but impacts are not
anticipated. The cold front associated with this shortwave will
push through on Saturday and drop 700-mb temperatures to around
-5C, ushering in a cooler afternoon.

.LONG TERM...(Saturday night through Wednesday)
Issued at 150 PM MST Thu Nov 18 2021

Previous Long Range forecast package looks valid and only made
some adjustments to wind speeds from Sunday through Tuesday
evening. High amplitude upper level ridge over the Rockys will
shift east later on Tuesday, allowing the next Pacific system to
rapidly move across the area. At this time, this broad upper level
Pacific trough looks disorganized and moves in fragments across
the northern and central Rockys. Therefore, kept POP and weather
as is with the best chance for snow across the mountains of
southeast Wyoming. Kept POP between 10 to 25 percent for the lower
elevations Tuesday and Wednesday. The primary forecast concern
for next week appears to be colder temperatures back to near or
slightly below average; and a good chance for strong winds on
Sunday and again on Tuesday, mainly over the Wind Prone areas of
southeast Wyoming. -TT

Previous Discussion...Issued at 250 AM MST Thu Nov 18 2021

Sunday...Looks like the northwest flow aloft strengthens, producing
an even windier day, especially for our typically wind prone
locations. Somewhat cooler with 700 mb temperatures near -3 Celsius.
Mostly dry conditions anticipated with limited low and mid level
moisture.

Monday...Another warming trend begins as heights and temperatures
aloft rise with ridging aloft moving into western Wyoming. It should
be a bit less windy as low and mid level gradients relax somewhat.

Tuesday...Ridging aloft moves off to our east with west flow
developing over our forecast area. Looks like the bulk of the
precipitation associated with a shortwave trough aloft over Utah,
will be over western Colorado, though we still may see some
orographic snow showers over our Snowy and Sierra Madre Ranges.

Wednesday...A progressive pattern aloft continues with fast moving
low amplitude shortwave troughs in the flow. Looks like it will turn
cooler in the wake of a decent cold front with 700 mb temperatures
near -10 Celsius yielding maximum temperatures from the mid 30s to
lower 40s. Looks like enough low and mid level moisture and lift to
produce a chance of light snow across our counties.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 425 PM MST Thu Nov 18 2021

Tonight, conditions are expected to remain VFR at all terminals.
Aviation impacts overnight should be fairly low. The biggest impact
will be LLWS in the form of widespread speed shear somewhere
between 1,000 to 2,000 feet AGL. Some light to moderate gusty
winds are expected at Wyoming terminals overnight with gusts
between 20 and 30 kts. Winds at Nebraska Panhandle terminals
should be fairly light overnight, however, some gusts between 20
and 25 kts can't be ruled out during the evening hours. Tomorrow
morning, most terminals can expect an increase in wind and see
some strong, gusty winds.

&&

.FIRE WEATHER...
Issued at 137 PM MST Thu Nov 18 2021

Elevated fire weather is possible on Friday. Dewpoints will
increase from Thursday's lows on Friday, but continued warm
weather will drop RH values into the upper 20s west of the Laramie
range. East of the Laramie range and in the NE panhandle, could
see RH dip below 20%, especially in the southern panhandle. It
will also be windy, with gusts to 30 kts in Nebraska and to 40 kts
in the lower elevations of SE Wyoming. Increase moisture and
cooler temperatures will reduce fire weather concerns for the
weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 2 PM MST Friday for WYZ106-110.

     High Wind Watch from 9 PM MST this evening through Friday
     morning for WYZ117.

     High Wind Warning from 9 PM this evening to 2 PM MST Friday for
     WYZ116.

NE...None.
&&

SHORT TERM...MN
LONG TERM...RUBIN/TJT
AVIATION...SF
FIRE WEATHER...MN
Hazardous weather outlook, Nov 18, 1:45 PM MST, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
145 PM MST Thu Nov 18 2021

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118-
119-192045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
145 PM MST Thu Nov 18 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Elevated fire weather concerns are possible Thursday and Friday
with lowering relative humidity and increasing winds, mainly
across southeast Wyoming.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-110-116-117-192045-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
145 PM MST Thu Nov 18 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong winds return to the wind prone areas of southeast Wyoming
through Friday afternoon. High Wind Warnings are in effect for
the Arlington area on Interstate 80 and Bordeaux area on
Interstate 25 from 5 PM this afternoon through 2 PM Friday. A High
Wind Warning is also in effect for the South Laramie Range
including the Interstate 80 Summit area from 9PM this evening
through 2PM Friday. A High Wind Watch is in effect for the South
Laramie Range foothills including Interstate 80 west between
Cheyenne and the Summit. Westerly winds may gust in excess of 65
mph.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Strong winds may return to the wind prone areas of southeast
Wyoming Sunday night into Monday including Arlington, Elk
Mountain, Bordeaux, and possibly the I-80 Summit and adjacent
foothills.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
November 18, 8:04 PM MST to November 19, 11:58 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Multiple WYDOT mesonet stations reported high winds. WYDOT mesonet station Arlington (KARL) along Interstate 80 measured maximum wind gust. Interstate 80 between Laramie and Rawlins was closed to light, high profile vehicles for around 21 hours.

High Wind, South Laramie Range

When
November 18, 11:08 PM MST to November 19, 1:28 PM MST
Where
South Laramie Range forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Multiple WYDOT and Union Pacific Railroad mesonet stations reported high winds. UPR station SHERWS (UR535) measured maximum wind gust 2 miles west-northwest of Buford.

High Wind, Central Laramie Range and Southwest Platte County

When
November 19, 12:16 AM MST to 12:36 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT mesonet station Bordeaux (KBRX) along Interstate 25 measured maximum wind gust 9 miles south of Wheatland.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987595, 987596, 987594.